Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 165, NWS Wichita, KS

July 25, 2012Chase County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 25, 2012, 5:24 PM CDT for Chase County, Greenwood County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2012, 5:24 PM CDT (22:24 UTC)
Expired
Jul 25, 2012, 6:00 PM CDT
In force
36 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chase County, KS, Greenwood County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS53 KICT 252224
SVRICT
KSC017-073-252300-
/O.NEW.KICT.SV.W.0165.120725T2224Z-120725T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
  NORTHWESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 600 PM CDT

* AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF MATFIELD GREEN...AND MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
           BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...MADISON AND THRALL.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 102 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3792 9613 3794 9652 3824 9652 3831 9635
      3816 9635 3816 9613
TIME...MOT...LOC 2224Z 269DEG 18KT 3806 9638

HAIL...<.75IN
WIND...60 MPH

$$

LAUGEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:05 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 25, 3:05 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT WED JUL 25 2012

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE STORM CHANCES THIS EVENING THROUGH
THURSDAY.

SYNOPSIS:
WATER VAPOR IMAGERY IS SHOWING A STRONG SHORTWAVE OVER SOUTHWEST
MANITOBA WITH SOME ADDITIONAL ENERGY OVER THE NORTHERN ROCKIES.
WATER VAPOR IMAGERY IS ALSO SHOWING A VERY WEAK PIECE OF ENERGY THAT
LIFTED OUT OF NW TX WHICH IS PROVIDING SOME ACCUS AND LIGHT RETURNS
OVER SOUTH CENTRAL KS. AT THE SURFACE THE WEAK COLD FRONT
STRETCHES FROM NORTH OF OMAHA TO NORTH OF GARDEN CITY AND IS
CONTINUING TO SLOWLY PUSH SOUTH.

TONIGHT-THU:
HOW WIDESPREAD THE CONVECTION IS ALONG THE FRONT THIS EVENING
REMAINS THE MAIN QUESTION. CONFIDENCE STILL REMAINS HIGH THAT STORMS
WILL DEVELOPING ALONG THIS BOUNDARY EARLY THIS EVENING WITH THE
INITIAL DEVELOPMENT OVER W-NW KS. FEEL A BIT MORE CONFIDENT NOW THAT
THIS ACTIVITY WILL MAINTAIN SOME COVERAGE AFTER DARK GIVEN THE
AMOUNT OF ACCUS THAT IS CURRENTLY OUT THERE INDICATING MINIMAL
ELEVATED CAPPING IN PLACE...WHICH THE NAM HAS BEEN SHOWING THE LAST
FEW RUNS. THEREFORE WILL MAINTAIN AT LEAST CHANCE POPS OVER MOST OF
THE FORECAST AREA INTO THU MORNING.

MODELS HAVE STAYED CONSISTENT WITH THE FRONT STRETCHING THROUGH SE
KS BY THU AFTERNOON WITH THIS FEATURE AGAIN BEING THE FOCUS FOR
CONVECTION. GIVEN SOME BETTER LOW LEVEL MOISTURE OVER SE KS ALONG
WITH SOME DEEP LAYER SHEAR...SHOULD SEE A STRONG OR SEVERE STORM
ALONG THE FRONT TOMORROW AFTERNOON. EVEN THOUGH THIS FRONT WILL
PROVIDE SOME MINOR RELIEF FROM THE HEAT...TEMPS WILL STILL BE WELL
ABOVE NORMAL.

FRI-WED:
WE WON'T WAIT LONG TO GET BACK INTO THE EXCESSIVE HEAT THROUGH THESE
EXTENDED PERIODS.

BY 00Z SAT THE UPPER TROUGH WILL EXTENDING THROUGH THE OHIO VALLEY
WITH THE SURFACE FRONT DOWN SOUTH OF THE RED RIVER. BOTH THE GFS AND
ECMWF AGREE ON BUILDING THE UPPER RIDGE BACK-IN OVER THE SOUTHERN
PLAINS FOR THE WEEKEND. THE POSITION OF THIS HIGH WILL REALLY ALLOW
THE SUMMER MONSOON TO GET CRANKED UP OVER THE DESERT SW INTO THE
ROCKIES. SOME OF THIS MOISTURE/ENERGY MAY TRY TO SNEAK INTO NW KS
LATER IN THE WEEKEND INTO NEXT WEEK...BUT WILL LEAVE DRY FOR NOW.
BOTH MEDIUM RANGE MODELS ARE ALSO STILL FORECASTING A GRADUAL
INCREASE IN 850MB TEMPS WHICH WILL RESULT IN THE EXCESSIVE HEAT
CONTINUING INTO MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  98  74 101 /  30  30  10  10
HUTCHINSON      75  97  72 101 /  40  20  10  10
NEWTON          75  96  73 101 /  40  30  10  10
ELDORADO        76  97  74 100 /  30  30  10  10
WINFIELD-KWLD   78  99  74 101 /  20  30  20  10
RUSSELL         70  99  70 101 /  40  10  10   0
GREAT BEND      72  99  71 102 /  40  10  10   0
SALINA          74  98  73 101 /  40  20  10  10
MCPHERSON       74  97  73 101 /  40  20  10  10
COFFEYVILLE     79  99  74 102 /  20  50  20  10
CHANUTE         77  96  73 100 /  30  40  10  10
IOLA            77  95  73  99 /  30  40  10  10
PARSONS-KPPF    78  97  73 101 /  20  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 25, 4:59 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
459 PM CDT WED JUL 25 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
459 PM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND OVERNIGHT

HEAT INDICES OF 104 TO 107 DEGREES ARE EXPECTED INTO THE EARLY
EVENING HOURS ACROSS THE AREA. PLEASE REFER TO THE LATEST HEAT
ADVISORY FOR FURTHER DETAILS.

SCATTERED THUNDERSTORMS WILL AFFECT MOST OF SOUTH CENTRAL AND
SOUTHEAST KANSAS EARLY THIS EVENING WITH STORM COVERAGE INCREASING
OVERNIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTHWEST. THE
STRONGER STORMS THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF
PRODUCING WINDS AROUND 60 MPH.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY THIS EVENING...GENERALLY
WEST OF INTERSTATE I-135.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BY THURSDAY AFTERNOON THE WEAK COLD FRONT WILL BE SITUATED
THROUGH SOUTHEAST KANSAS WITH SCATTERED STRONG TO MARGINALLY
SEVERE STORMS EXPECTED TO DEVELOP ALONG IT.

EVEN THOUGH TEMPERATURES ARE EXPECTED TO COOL A FEW DEGREES
THURSDAY...HEAT INDICES SHOULD ONCE AGAIN WARM BACK INTO THE 100 TO
105 DEGREE RANGE FOR FRIDAY INTO THE WEEKEND WITH EVEN HOTTER
CONDITIONS POSSIBLE FOR THE START OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
EXPECTED ISOLATED NATURE OF SEVERE STORM CHANCES.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS/LAWSON

In the hours before

Special weather statement, Jul 25, 4:41 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT WED JUL 25 2012

KSZ069-093-252215-
BUTLER-COWLEY-
441 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND COWLEY COUNTIES...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DOUGLASS...OR 13 MILES NORTH OF
WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3766 9693 3747 9674 3733 9714 3748 9715
TIME...MOT...LOC 2141Z 240DEG 17KT 3746 9700

LAUGEMAN
Special weather statement, Jul 25, 4:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT WED JUL 25 2012

KSZ069-083-252215-
BUTLER-SEDGWICK-
444 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MULVANE...OR 14 MILES SOUTHEAST OF
DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3755 9732 3768 9714 3748 9700 3747 9705
      3747 9724
TIME...MOT...LOC 2144Z 235DEG 16KT 3751 9721

LAUGEMAN
Local storm report, Jul 25, 4:51 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 SE BURNS              38.08N 96.88W
07/25/2012                   BUTLER             KS   PUBLIC

            1 1/2 INCH DIAMETER BRANCH ESTIMATED 10 FOOT LONG BLOWN
            DOWN

&&

MWM
Local storm report, Jul 25, 4:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT WED JUL 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     2 S DERBY               37.52N 97.26W
07/25/2012                   SEDGWICK           KS   PUBLIC

            2-3 INCH DIAMTER TREE LIMBS BLOWN DOWN

&&

MWM
Special weather statement, Jul 25, 4:58 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT WED JUL 25 2012

KSZ047-252230-
BARTON-
458 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OTIS...OR 17 MILES NORTHWEST OF GREAT
BEND...AND MOVING EAST AT 25 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3869 9903 3870 9874 3844 9875 3846 9903
TIME...MOT...LOC 2158Z 261DEG 22KT 3856 9898

LAUGEMAN
Special weather statement, Jul 25, 5:20 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT WED JUL 25 2012

KSZ069-252245-
BUTLER-
520 PM CDT WED JUL 25 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER COUNTY...

AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ATLANTA...OR 16 MILES
NORTH OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3748 9702 3774 9665 3749 9652 3748 9653
      3747 9668
TIME...MOT...LOC 2221Z 243DEG 19KT 3749 9685

LAUGEMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:31 PM CDTSpecial Weather StatementICTHarvey29 min
Jul 25, 3:57 PM CDTSpecial Weather StatementICTMarion33 min
Jul 25, 4:09 PM CDTSpecial Weather StatementICTSedgwick36 min
Jul 25, 4:26 PM CDTSpecial Weather StatementICTChase34 min
Jul 25, 4:41 PM CDTSpecial Weather StatementICTCowley34 min
Jul 25, 4:44 PM CDTSpecial Weather StatementICTSedgwick31 min
Jul 25, 4:55 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood35 min
Jul 25, 4:58 PM CDTSpecial Weather StatementICTBarton32 min
Jul 25, 5:20 PM CDTSpecial Weather StatementICTButler25 min
Jul 25, 5:28 PM CDTSpecial Weather StatementICTRussell32 min
Jul 25, 5:28 PM CDTSevere Thunderstorm WarningICTRussell32 min
Jul 25, 5:33 PM CDTSpecial Weather StatementICTSaline27 min
Jul 25, 5:39 PM CDTSevere Thunderstorm WarningICTButler, Cowley36 min
Jul 25, 5:48 PM CDTSpecial Weather StatementICTWilson27 min
Jul 25, 5:57 PM CDTSpecial Weather StatementICTGreenwood33 min
Jul 25, 6:15 PM CDTSpecial Weather StatementICTSaline30 min
Jul 25, 6:19 PM CDTSpecial Weather StatementICTCowley26 min
Jul 25, 6:35 PM CDTSevere Thunderstorm WarningICTLincoln40 min
Jul 25, 6:36 PM CDTSpecial Weather StatementICTWoodson24 min
Jul 25, 6:43 PM CDTSpecial Weather StatementICTRussell47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.